Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 261, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 6, 2011, 8:54 PM CDT for Divide County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2011, 8:54 PM CDT (01:54 UTC)
- Expired
- Aug 6, 2011, 9:28 PM CDT
- In force
- 34 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Divide County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.9 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
981
WUUS53 KBIS 070154
SVRBIS
NDC023-070300-
/O.NEW.KBIS.SV.W.0261.110807T0154Z-110807T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM CDT SAT AUG 6 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 1000 PM CDT.
* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES NORTHWEST OF AMBROSE...OR 17 MILES NORTHWEST OF
CROSBY...AND MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
CROSBY...FORTUNA AND AMBROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 4901 10322 4882 10294 4865 10321 4863 10373
4901 10383
TIME...MOT...LOC 0154Z 330DEG 22KT 4902 10361
WIND...HAIL 60MPH 1.50IN
$$
AYD2 follow-up statements
448
WWUS53 KBIS 070209
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
909 PM CDT SAT AUG 6 2011
NDC023-070300-
/O.CON.KBIS.SV.W.0261.000000T0000Z-110807T0300Z/
DIVIDE ND-
909 PM CDT SAT AUG 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DIVIDE COUNTY
UNTIL 1000 PM CDT...
AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHEAST OF FORTUNA...OR 18 MILES WEST OF CROSBY...MOVING SOUTHEAST
AT 20 MPH.
LOCATIONS IMPACTED INCLUDE...
CROSBY...FORTUNA AND AMBROSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4901 10322 4882 10294 4865 10321 4863 10373
4901 10383
TIME...MOT...LOC 0209Z 326DEG 16KT 4899 10367
WIND...HAIL 60MPH 1.00IN
$$
AYD197
WWUS53 KBIS 070228
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
928 PM CDT SAT AUG 6 2011
NDC023-070239-
/O.CAN.KBIS.SV.W.0261.000000T0000Z-110807T0300Z/
DIVIDE ND-
928 PM CDT SAT AUG 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR DIVIDE COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4901 10322 4882 10294 4865 10321 4863 10373
4901 10383
TIME...MOT...LOC 0229Z 327DEG 16KT 4894 10362
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:53 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 6, 6:53 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 653 PM CDT SAT AUG 6 2011 .UPDATE... UPDATE TO INCREASE POPS ACROSS THE FAR NORTHWEST AND EXPAND THE AREA OF PATCHY FOG ACROSS THE CENTRAL. && .DISCUSSION... THE BIGGEST CONCERN THROUGH THE EVENING IS IF THE CYCLIC SUPERCELL NEAR WEYBURN SASKATCHEWAN AT 2340 UTC WILL MAINTAIN ITS SEVERITY WHEN IT REACHES THE INTERNATIONAL BORDER. USING A PURELY LINEAR EXTRAPOLATION OF THE PROPAGATION OF THE CELL...IT SHOULD ENTER NORTH DAKOTA IN FAR EASTERN DIVIDE AND FAR WESTERN BURKE COUNTIES NEAR 02 UTC. THE SUPERCELL IS CURRENTLY SUPPORTED BY A MID LEVEL IMPULSE EJECTING OUT OF THE CLOSED UPPER LEVEL LOW ACROSS WESTERN ALBERTA...AND IS EMBEDDED WITHIN A MESOSCALE ENVIRONMENT CHARACTERIZED BY STEEP MID LEVEL LAPSE RATES...ML CAPE VALUES OF AROUND 1000 J/KG AND 30-35 KTS OF DEEP LAYER SHEAR. THE CELL WILL CONTINUE TO PROPAGATE SOUTH-SOUTHEAST DOWN THE INSTABILITY GRADIENT. THE QUESTION WILL BE IF THE CELL WILL LOSE ITS POTENCY AS WE APPROACH SUNSET...OR IF A LOW LEVEL JET PROGGED TO BE FOCUSED INTO SOUTHEAST SASKATCHEWAN WILL PROVIDE SUFFICIENT MOISTURE FEED AND CONVERGENCE TO KEEP THE SEVERE THREAT GOING. DID ADD POPS AND A SEVERE MENTION TO DIVIDE AND BURKE COUNTIES THIS EVENING...AND WILL CONTINUE TO MONITOR RADAR TRENDS. ELSEWHERE...WITH LIGHT WINDS AND CLEARING SKIES WITH SURFACE HIGH PRESSURE IN PLACE AND PLENTIFUL MOISTURE FROM RAINFALL OVER THE PAST WEEK OR SO...DID EXPAND THE PATCHY FOG MENTION TO MUCH OF THE CENTRAL...WITH SOUTHERLY RETURN FLOW TONIGHT ACROSS THE WEST LIKELY TO INHIBIT FOG FORMATION. && .AVIATION... OCCASIONAL MVFR CEILINGS IN LOW LEVEL STRATUS/STRATO CUMULUS SHOULD CLEAR KJMS AND KBIS AROUND 04 UTC...WITH THE POTENTIAL FOR IFR FOG AT THESE LOCATIONS AFTER 08 UTC. ELSEWHERE...VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT. HOWEVER...WILL CONTINUE TO MONITOR RADAR TRENDS OF A STRONG THUNDERSTORM LOCATED NEAR WEYBURN SASKATCHEWAN AT 2340 UTC. AT THIS TIME IT IS NOT EXPECTED TO AFFECT THE KMOT OR KISN TERMINALS...BUT WILL CLOSELY WATCH THESE AREAS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PJA AVIATION...PJA
Hazardous weather outlook, Aug 6, 6:57 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 657 PM CDT SAT AUG 6 2011 NDZ004-005-012-013-019>023-025-034>037-042-045>048-050-051-080000- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN- WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 657 PM CDT SAT AUG 6 2011 /557 PM MDT SAT AUG 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT PATCHY FOG IS POSSIBLE ACROSS MUCH OF CENTRAL NORTH DAKOTA TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES OF THUNDERSTORMS ARE IN THE FORECAST SUNDAY AND MONDAY...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-002-080000- DIVIDE-BURKE- 657 PM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM MAY ENTER FAR NORTHWEST NORTH DAKOTA LATE THIS EVENING FROM SOUTHEAST SASKATCHEWAN. LARGE HAIL AND DAMAGING WINDS MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES OF THUNDERSTORMS ARE IN THE FORECAST SUNDAY AND MONDAY...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. NDZ003-009>011-017-018-031>033-040-041-043-044-080000- RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 657 PM CDT SAT AUG 6 2011 /557 PM MDT SAT AUG 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES OF THUNDERSTORMS ARE IN THE FORECAST SUNDAY AND MONDAY...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AYD
In the hours before
Local storm report, Aug 6, 3:46 PM CDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
346 PM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLASH FLOOD 5 NW KENSAL 47.34N 98.82W
08/06/2011 FOSTER ND EMERGENCY MNGR
HEAVY RAIN WASHED OUT A CULVERT UNDER THE CANADIAN
PACIFIC RAILROAD TRACKS...AT A BRIDGE CROSSING THE JAMES
RIVER. THE WASHOUT CAUSED TWO LOCOMOTIVES AND
APPROXIMATELY 25 CARS TO DERAIL. TIME ESTIMATED.
&&
RKLocal storm report, Aug 6, 4:16 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
416 PM CDT SAT AUG 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL 9 W MUD BUTTES 46.01N 103.96W
08/05/2011 E0.75 INCH BOWMAN ND TRAINED SPOTTER
0254 PM TSTM WND GST 5 W RHAME 46.24N 103.75W
08/05/2011 E60.00 MPH BOWMAN ND TRAINED SPOTTER
ALSO NICKEL SIZE HAIL
0354 PM HAIL BELFIELD 46.89N 103.20W
08/05/2011 E0.75 INCH STARK ND AMATEUR RADIO
0358 PM HAIL BELFIELD 46.89N 103.20W
08/05/2011 E1.00 INCH STARK ND PUBLIC
RELAYED BY MEDIA.
0400 PM FLASH FLOOD SOUTH HEART 46.86N 102.99W
08/05/2011 STARK ND PUBLIC
WATER OVER HIGHWAY 10 NEAR SOUTH HEART.
0420 PM HEAVY RAIN BELFIELD 46.89N 103.20W
08/05/2011 M2.90 INCH STARK ND PUBLIC
2.90 INCHES OF RAIN IN APPROX. 45 MIN. REPORT RELAYED BY
MEDIA.
0420 PM HAIL BELFIELD 46.89N 103.20W
08/05/2011 E1.25 INCH STARK ND PUBLIC
RELAYED BY MEDIA.
0435 PM TSTM WND GST 4 ENE SCHEFIELD 46.70N 102.78W
08/05/2011 E60.00 MPH STARK ND TRAINED SPOTTER
50-60 MPH WIND GUST.
0447 PM TSTM WND GST DICKINSON 46.88N 102.79W
08/05/2011 M58.00 MPH STARK ND ASOS
0454 PM TSTM WND GST 4 E DICKINSON 46.88N 102.71W
08/05/2011 E75.00 MPH STARK ND LAW ENFORCEMENT
LAW ENFORCEMENT ESTIMATED 70 TO 80 MPH WINDS ON I-94 EAST
OF DICKINSON.
0545 PM TSTM WND DMG GLEN ULLIN 46.82N 101.83W
08/05/2011 MORTON ND CO-OP OBSERVER
6 TO 8 INCH DIAMETER TREES SNAPPED. ESTIMATED 70 MILE PER
HOUR WINDS. STRONG WINDS LASTED 10 TO 15 MINUTES. 1.80
INCH PRECIPITATION.
0550 PM TSTM WND DMG NNE HEBRON 46.90N 102.04W
08/05/2011 MORTON ND TRAINED SPOTTER
2 TO 3 INCH DIAMETER TREES BLOWN OVER. WINDS ESTIMATED
65-70 MPH.
0553 PM TSTM WND GST GLEN ULLIN 46.82N 101.83W
08/05/2011 E60.00 MPH MORTON ND TRAINED SPOTTER
ESTIMATED WIND GUSTS OF AT LEAST 60 MPH. ZERO VISIBILITY.
WINDS ONGOING. REPORT RELAYED BY WARNING POINT.
0600 PM HEAVY RAIN ENE BELFIELD 46.89N 103.19W
08/05/2011 M4.00 INCH STARK ND TRAINED SPOTTER
STORM TOTAL.
0615 PM TSTM WND GST NEW SALEM 46.85N 101.41W
08/05/2011 E60.00 MPH MORTON ND TRAINED SPOTTER
0620 PM HAIL 1 SW ELGIN 46.39N 101.86W
08/05/2011 E1.75 INCH GRANT ND TRAINED SPOTTER
0732 PM TSTM WND GST 1 NW BISMARCK 46.82N 100.80W
08/05/2011 E60.00 MPH BURLEIGH ND AMATEUR RADIO
ESTIMATED 60 MPH WIND GUST AT HORIZON MIDDLE SCHOOL.
0716 AM HEAVY RAIN CARRINGTON 47.45N 99.13W
08/06/2011 M1.77 INCH FOSTER ND AWOS
THREE HOUR RAINFALL. 1.31 FELL IN ONE HOUR.
0830 AM FLASH FLOOD 5 NW KENSAL 47.34N 98.82W
08/06/2011 FOSTER ND EMERGENCY MNGR
HEAVY RAIN WASHED OUT A CULVERT UNDER THE CANADIAN
PACIFIC RAILROAD TRACKS...AT A BRIDGE CROSSING THE JAMES
RIVER. THE WASHOUT CAUSED TWO LOCOMOTIVES AND
APPROXIMATELY 25 CARS TO DERAIL. TIME ESTIMATED.
&&
RKNearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.